Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 13, NWS Glasgow, MT

June 9, 2016Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 2016, 2:19 PM MDT for Sheridan County, Montana. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2016, 2:19 PM MDT (20:19 UTC)
Expired
Jun 9, 2016, 2:43 PM MDT
In force
24 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 193 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:20 PM MDTTSTM WND GST 608 Ne Antelope, MT
Jun 9, 2:20 PM MDTHAIL 0.888 Ne Antelope, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:01 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS55 KGGW 092019
SVRGGW
MTC091-092100-
/O.NEW.KGGW.SV.W.0013.160609T2019Z-160609T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
219 PM MDT THU JUN 9 2016

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SHERIDAN COUNTY IN NORTHEASTERN MONTANA...

* UNTIL 300 PM MDT

* AT 218 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHWEST OF WESTBY...OR 14 MILES EAST OF PLENTYWOOD...MOVING EAST
  AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WESTBY...DOOLEY...COALRIDGE AND COMERTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4871 10405 4864 10426 4891 10443 4900 10419
      4900 10405
TIME...MOT...LOC 2018Z 252DEG 30KT 4878 10425 

HAIL...1.00IN
WIND...60MPH
 
$$

RJM
2 follow-up statements
399 
WWUS55 KGGW 092031
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
231 PM MDT THU JUN 9 2016

MTC091-092100-
/O.CON.KGGW.SV.W.0013.000000T0000Z-160609T2100Z/
SHERIDAN MT-
231 PM MDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN SHERIDAN COUNTY...

AT 231 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTBY...OR 21
MILES EAST OF PLENTYWOOD...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WESTBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4871 10405 4873 10416 4887 10422 4900 10419
      4900 10405
TIME...MOT...LOC 2031Z 252DEG 30KT 4881 10409 

HAIL...1.00IN
WIND...60MPH
 
$$

RJM
331 
WWUS55 KGGW 092043
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT THU JUN 9 2016

MTC091-092053-
/O.CAN.KGGW.SV.W.0013.000000T0000Z-160609T2100Z/
SHERIDAN MT-
243 PM MDT THU JUN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GLASGOW.

LAT...LON 4871 10405 4873 10416 4887 10422 4900 10419
      4900 10405
TIME...MOT...LOC 2042Z 252DEG 30KT 4884 10395 

$$

RJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:48 PM MDT, 31 minutes earlier.

Area forecast discussion, Jun 9, 1:48 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
148 PM MDT THU JUN 9 2016

.SHORT TERM...for northeast Montana...tonight through Friday...

Late this afternoon hot temperatures are apparent over the lower
yellowstone valley where readings in the mid to upper 90s are
fairly widespread. Further north temps are close to 90 with
additional increases possible. Therefore will leave the heat
advisory out until 7 pm.

An initial push of general thunderstorms pushed through portions
of northeast Montana earlier this morning/early afternoon.
Stronger storms are beginning to develop over central Montana, and
will likely be developing over northeast Montana as well. A quasi-
stationary frontal boundary along with an approaching shortwave
trough in a southwest flow aloft will serve as a focus for
thunderstorm development into the evening hours. Dewpoints in the
mid 50s to mid 60s will provide a good moisture source and
subsequent additional potential energy for severe thunderstorms
through the evening hours. With strong to severe thunderstorms
expected, a severe thunderstorm watch is in effect for all of
northeast Montana until 10pm MDT. Late this evening thunderstorm
activity will largely exit the area...with a few scattered showers
left over the region.

Friday will bring a brief respite as weak ridging builds back in.
Temperatures will remain warm, 80s to low 90s, with just an
outside shot of a stray thunderstorm building into the Little
Rockies or Petroleum county. Gilchrist

.LONG TERM...Fri night through Thu... The extended period as
described below remains largely on track. Changes were made only
for collaboration purposes with the focus being severe weather
potential on Saturday. Given the 12z GFS solution coming in a
little to the south decided to extend pops back in that fashion.
Covering a larger area will be sufficient given some uncertainty
on placement. At this point with lots of instability and low level
moisture along with an approaching shortwave, Saturday promises to
be an active day with scattered showers and thunderstorms
expected. Some storms may contain very large hail and/or damaging
wind. Folks across northeast Montana should have an action plan
ready for when watches and/or warnings become issued. Maliawco

Previous long term discussion...

Synoptic Setup: long range begins with a large area of hot high
pressure building that has been suppressed into the Desert
Southwest and Four Corners. A ridge juts out from this airmass
into the central and northern US Plains. A large trough sets over
the Pacific Northwest and British COlumbia. The clash of these two
systems has generated a large area of southwest flow running from
California through Montana which is providing an express lane of
Pacific moisture and jetstreaks with vorticity spikes over in the
flow zone including northeast Montana. Farther west, another large
trough is moving from the Aleutian Islands into the Gulf of
Alaska.

Saturday night through Monday night: Trough to the west will move
northeastward lifting over Alberta and Saskatchewan. This will
bring some slightly cooler air to the region Saturday night with a
weak surface front. However, once the front exits and washes out
Sunday, the lack of a cooler trough airmass, will also allow the
Desert Southwest Airmass to slowly gain greater influence Monday
through Wednesday raising the heat across the region.

Tuesday onward: The larger trough over the Gulf of Alaska will
drop in over the Pacific Northwest and take the place of the
previous one if it does not move farther south. This will
reorient flow aloft over eastern Montana into a very active south
to southwest pattern again with excess heat also flowing in ahead
of the trough. Models are not sure where or when this large trough
is going break through the heat barrier over the Intermountain
West but the first guesses appear to be around Thursday. This
could easily change with future runs.

&&

.AVIATION...
Scattered showers and thunderstorms will continue this afternoon
and evening with isolated severe thunderstorms capable of
damaging winds and large hail. This weather will present the main
impact to any terminals today. Light southeast winds this morning
will become northwest at 10 to 20 kts with a cold frontal passage
this afternoon. Expect gusty and erratic winds in and near any
thunderstorms. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for Dawson...Eastern
Roosevelt...Prairie...Richland...Sheridan...Wibaux.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 9, 1:44 PM MDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
144 PM MDT THU JUN 9 2016

MTZ016>027-059>062-101000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
144 PM MDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR AREAS ALONG THE NORTH DAKOTA
BORDER AND ALONG THE LOWER MISSOURI RIVER VALLEY THROUGH 7 PM
THIS EVENING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NORTHEAST
MONTANA UNTIL 10 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:40 PM MDTSpecial Weather StatementGGWPetroleum50 min
Jun 9, 3:06 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum54 min
Jun 9, 3:58 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum62 min
Jun 9, 4:16 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 9, 4:51 PM MDTSpecial Weather StatementGGWPhillips39 min
Jun 9, 4:55 PM MDTSevere Thunderstorm WarningGGWGarfield65 min
Jun 9, 5:22 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley42 min
Jun 9, 5:32 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum43 min
Jun 9, 5:54 PM MDTTornado WarningGGWGarfield, McCone, Prairie36 min
Jun 9, 5:57 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.